See Alike in...

Alike App

Browser

A424

462d

I’ve been taking propranolol for months and it kept me from getting panic attacks and controlled my physical symptoms. My resting heart rate used to be 100-150 but it made it 70-90. But I started feeling very lightheaded, off balance, and disoriented lately like I’m going to faint, but haven’t. Can’t function or do anything. Maybe my BP is getting too low, but I also think I may have POTS: high heart rate, pounding heart, dizziness that worsens with standing/walking, weakness, cold and numb hands, heavy head. Can anyone relate? Feeling so helpless

Top reply
    • DieselWeasel

      394d

      @A424 hey haven't heard from you in awhile. How have you not been tested yet ? You have to get on that.

    • KitKat1450

      435d

      I re-read all of this and the high dose vitamin D can definitely effect fluid and heart rate depending on how your body absorbs and processes it. I was looking into my electrolyte imbalance and found that high D or lack of ability to properly transport or metabolize it can cause increase in blood calcium and thru difference mechanisms link to low sodium and low alkaline phosphate (my issue for the past few years). There are a lot of factors in play with that though so if that’s of interest, look into it for yourself to see which may be a possibility for you figuring it out. I take trace minerals brand electrolytes. I have multiple formulations I use. I put the drops formulation (40,000 volt and concentrace) in cold tea with a dash of salt (multiple kinds mixed together) daily. And then keep their tablet formulation in my purse for whenever I get nauseas or dizzy and they work pretty quickly or about to do something that may trigger symptoms. Ok last thing to look into- there are different forms of POTS which are treated with different medications. So, from my understanding, it makes perfect sense that the med would make symptoms worse. I would say in theory that the opposite meds used to treat the other form of POTS might work better for you personally. If none of that fits for you, ask your docs to test your hormones. Since they regulate your autonomic nervous system, if something is off, you could be able to figure out the cause or a solution to symptom. But that’s a rabbit hole lol. I’ve had a really hard time getting docs to check those and have a weird levels off but don’t correlate to specific pattern of things theyre looking for, so they don’t know what to tell me or they say see an endocrinologist. Also- please be advised I am writing all of this from memory of what I’ve researched for myself to help with my issues and symptoms. So, it may not apply or be accurate. My hope is that it just gives you some more info to try and figure it out and get your docs to look into.

      • A424

        395d

        @KitKat1450 Update: Since going back to a lower dose of vitamin D, my dizziness slowly lessened. Now i’m still lightheaded sometimes when I stand/walk for a while, but it’s not as severe. I do think I need to be tested for POTS though. I checked my heart rate once when I felt dizzy and it went up by 30 beats when I stood up

        • DieselWeasel

          394d

          @A424 hey haven't heard from you in awhile. How have you not been tested yet ? You have to get on that.

    • BadLuck

      462d

      Yeah I also take beta blockers to lower my heart rate from POTS. They can also lower your BP too low though especially since with POTS your blood pressure is not correlated with your heart rate as much. You probably want to get your orthostatics checked and maybe try supplementing your diet with salt pills to increase your BP with also drinking a ton of water, if you haven’t tried those things already. Good luck!

    • KitKat1450

      462d

      I would say get your sodium and electrolytes checked. They could just be off since taking the medication. That happens to me on a lot of medications and I also have similar issues to what you mentioned. I also have low sodium levels in general so any medication that effects sodium or blood pressure I have to be really careful with. I can definitely relate. People react to meds differently so what may be tolerable for others may not be for you, or may not be worth it with the symptoms/side effects. I take electrolyte drops and increase my salt and constantly elevate my legs and it helps me not get quite so lightheaded. I keep emergency electrolyte pills with me at all times for when I feel like I’m going to pass out and that helps as well. For me typical anxiety meds are a no go because of the lack of motivation and physical side effects. I’ve been trying to find a psych med that works for over the last 10 years and at my last visit the doc said that I may be treatment resistant. You aren’t alone in feeling helpless. And I’m sorry you are feeling that. It’s the worst feeling. What has helped for me the most is self-regulation and coping skills which takes a massive amount of energy. But now I’m really thinking that’s the only way for me unless they’ve completely got me misdiagnosed- which I am looking into. I hope it gets manageable for you soon.

      • A424

        462d

        @KitKat1450 thank you for these tips. Blood tests show that my electrolyte levels are fine and sodium was only 1 mg under the min amount. I may try the electrolytes just to see if it helps. What drops do you take? Propranolol actually has been helping me a lot with anxiety without side effects until now. I’m hoping my dizziness isn’t because of that. I was taking a higher dose of Vitamin D when I started feeling very dizzy and I think it may still be in my system, so I’m hoping that’s why. Yoga, meditation, and eating right also help me

        • anemone

          459d

          @A424 yup, and i'm not suggesting you just stop taking the medication - in fact, i'm suggesting the opposite, do Not just stop taking it without talking to your doctor first - but my point is that, if your pots symptoms are caused solely by the medication, then that's a side effect of medication and not a disorder. that applies whether it's vitamin d, propranolol, or any other medication. depending on what all you've tried, there might also be other medications you could be prescribed that have similar effects without the side effects. it's also possible you could be prescribed a second medication to go along with the propranolol that would reduce the side effects, if it's the thing causing them. talking to your prescriber about this is likely your best course of action.

    • DieselWeasel

      462d

      I agree with the above. That medication can treat tachycardia usually associated with POTS but it can make other underlying issues worse, such as dizziness lightheadedness and fatigue. There is always a trade off. Best recommendations are to see your doctor and discuss it with them. You can also purchase a portable blood pressure monitor. The automatic ones are pretty cheap these days. When symptomatic you can check BP yourself for peace of mind.

    • anemone

      462d

      i was prescribed propranolol FOR the pots symptoms ive been having, so i'd expect that it would make them better, not worse... did you have any of these symptoms before starting the propranolol? if so, that gives a bit more credence to the idea that you may have pots. a blood pressure drop is the causative symptom of of pots (the o) but the p is postural, meaning it should happen because of a postural change, like laying to sitting/standing. if you're having it all the time, even if gets partially better when laying down, that implies to me that it's probably a constant low blood pressure thing, because those are all symptoms of low blood pressure. it's normal to have a higher blood pressure when laying down than when standing, so that would explain why the symptoms are better when you're laying down too. the same/similar symptoms =/= the same cause/disorder. you should probably talk to your doctor about your symptoms and that you think it might be low blood pressure caused by the propranolol. they will be able to check your blood pressure and help you stop the medication. if after you stop the propranolol your blood pressure goes back to a more normal level, but you're still having the symptoms, that would be the time to seek a pots diagnosis.

      • A424

        462d

        @anemone propranolol is the only thing so far that’s helped me with my anxiety and physical symptoms (palpitations, fast heart rate, sweating, panic). I’m hoping that it’s not starting to make my BP too low. I stopped taking it for a few days just to see and my symptoms were out of control again. I was also taking a higher dose of Vitamin D around the time I started feeling badly which was too much for me, so i’m hoping I will start to feel better once after a while when it’s out of my system.

☝ This content is generated by our users and it is not a substitute for professional medical advice. Please consult with your physician before making any medical decision

Thank you! Your submission has been received!
Oops! Something went wrong while submitting the form.

Want to chat or share? Download the Alike app now and get complete access to Alike.health's unique features.

Find people who are
experiencing a similar
medical reality

100% Free
100%
Free

Download Alike for the full experience

JOIN

View All

Bupropion

night sweats

paranoid

Valium

sertraline

palpitations

Anxiety (Including GAD)

Depression

palpitations

Depression

Valium

Bupropion